Fentanyl Withdrawal Symptoms, Facts and Timeline
Fentanyl is one of the most dangerous drugs in America, yet it’s also ubiquitous when it comes to street drugs. Many users don’t realize that they’re using fentanyl because they’ve been sold counterfeit drugs. Fentanyl withdrawal symptoms can occur the first time a person uses them. Blue pills, often described as Oxycontin or another opioid, usually contain fentanyl. (Sometimes that’s ALL they contain.) When someone dependent on fentanyl suddenly stops using it, they may experience withdrawal symptoms. The withdrawal timeline and severity of symptoms can vary depending on factors such as the individual's level of dependence, the duration of fentanyl use, and the dosage.
Fentanyl has become incredibly common in America. When law enforcement tests pills like Oxycontin bought online or on the street, they often contain it. Sometimes they discover that they are pure fentanyl or are contaminated by fentanyl. Once a user has tried fentanyl, even accidentally, they may seek it out again. It can be a highly addictive drug and fentanyl withdrawal symptoms can occur after just one use.
Fentanyl and Opioid Use Disorder
People who use fentanyl recreationally and buy it on the street may have even higher potency. Fentanyl is a potent synthetic opioid pain reliever similar to morphine, but 50-100 times stronger. On the street, there is no consistency from pills. A person may be used to taking a weaker fentanyl pill, only to find a highly potent and dangerous replacement from a new drug source.
Fentanyl is a highly addictive drug and with repeated use, a person can easily develop opioid use disorder. When they try to quit using the drug, they risk fentanyl withdrawal symptoms. During this time, they may change in many ways. Physically, they may be more gaunt, disheveled, and have a depressed appearance. They may start behaving differently, avoiding people who may disapprove of drug use, and being secretive about their activities. They also may have financial issues, work problems, and difficulty with the law as their addiction spirals out of control.
Fentanyl Withdrawal Symptoms
The severity of fentanyl withdrawal symptoms can vary widely depending on the individual and their drug use, health, and other biological factors. Withdrawal from fentanyl can be extremely uncomfortable, and in some cases, it can be potentially life-threatening.
The risk of severe withdrawal symptoms is higher for individuals with a high level of dependence or those who have been using opioids for longer periods of time. These withdrawal symptoms can vary a lot, making it harder to create a fentanyl withdrawal timeline that is accurate enough to be standardized.
Here is a list of common withdrawal symptoms that individuals may experience:
- Anxiety: Feelings of unease, restlessness, and nervousness.
- Insomnia: Difficulty falling asleep or staying asleep.
- Muscle and bone pain: Generalized body aches, joint pain, and muscle cramps.
- Gastrointestinal issues: Nausea, vomiting, diarrhea, and abdominal cramps.
- Sweating: Excessive sweating, often accompanied by chills.
- Dilated pupils: Pupils appear larger than usual.
- Runny nose and watery eyes: Excessive nasal discharge and tearing.
- Goosebumps: The skin may develop goosebumps
- Increased heart rate: Rapid heartbeat and palpitations.
- Restlessness and irritability: Feeling agitated, easily annoyed, or unable to relax.
- Depression: Persistent feelings of sadness, hopelessness, and low mood.
- Drug cravings: Intense desire to use fentanyl again.
- Fatigue: Lack of energy, tiredness, and physical weakness.
- Difficulty concentrating: Problems with focus, attention, and memory.
- Mood swings: Emotional instability, ranging from irritability to euphoria.
It is important to note that fentanyl withdrawal can be severe, and in some cases, potentially life-threatening. People have had seizures or heart-related issues when quitting drugs like fentanyl. It is recommended to seek assistance and supervision during the withdrawal process to ensure safety and receive appropriate care.
A Basic Fentanyl Withdrawal Timeline
As talked about earlier, there’s no one timeline or list of fentanyl withdrawal symptoms that fits every user. People with underlying symptoms or co-occurring substance use disorders may have worse withdrawal symptoms. Recently, many people along the West Coast and the East Coast of the US have been using a drug called “tranq dope”, which combines fentanyl with xylazine, a horse tranquilizer. People who use xylazine and other drugs alongside fentanyl may have complications during withdrawal or need additional medications to stay safe and comfortable.
A general timeline for fentanyl withdrawal symptoms is as follows:
- Early withdrawal symptoms: These typically begin within 12 to 30 hours after the last dose and can include anxiety, restlessness, irritability, muscle aches, insomnia, sweating, and yawning.
- Peak symptoms: The most intense withdrawal symptoms usually occur within 48 to 72 hours after the last dose. During this time, individuals may experience more severe anxiety, agitation, cravings, diarrhea, nausea, vomiting, abdominal cramps, dilated pupils, runny nose, and increased heart rate.
- Subsiding symptoms: After the peak symptoms, withdrawal symptoms generally start to diminish. However, some symptoms may persist for several weeks or even months, such as insomnia, anxiety, and drug cravings.
Quitting Fentanyl With MAT
Medication-assisted treatment (MAT) can help manage fentanyl cravings and support long-term recovery. MAT involves the use of medications, such as buprenorphine or methadone, along with counseling and behavioral therapies. These medications help to reduce withdrawal symptoms, ease cravings, and stabilize brain chemistry, allowing you to focus on your recovery.
MAT should be provided under the supervision of a healthcare professional who specializes in addiction medicine. We can work with you to create an individualized treatment plan and monitor your progress. We can help you begin your journey to health and healing. Get in touch to learn more about our programs.
If you are in need of help, please call us at: 910-295-7246 or message us.